Back to Ask the Diabetes Team Ask the Diabetes Team

From San Antonio, Texas, USA:

I am taking metformin at night to balance my blood sugar. Just today, I was given a shot of cortisone for allergies, plus Claritin. My blood sugar is abnormally high right now. Are these allergy treatments affecting my blood sugar?


Many people get a temporary rise in blood sugar after a cortisone injection. It should clear up within a few days, a week at most. Some people increase their diabetes medicine to get them through that period (insulin or insulin secretagogues that make you make more insulin) but you are not taking either type of medicine. It won't help to increase metformin or a TZD (such as Actos or Avandia) because they have a long term effect on your blood sugar, not short term. You can be extra careful of your carbohydrate intake and exercise a bit more to try to counteract the high sugar.


Original posting 12 Apr 2005
Posted to Hyperglycemia and DKA and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.